Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Taking zocor 80mg. Started feeling weakness and muscular pain. Risk of central nervous system damage?

User rating for this question
Answered by

Emergency Medicine Specialist
Practicing since : 2006
Answered : 300 Questions
I have been on Zocor 40 mg for a few yrs. I recently ran out and grabbed my husbands Zocor to fill my Sun-Sat pill box without looking at the mg. It was the same color. Yes I realize that it was very stupid of me. I took HIS Zocor for about 10 days until I realized his were 80 mg! During that time I became EXTREMELY weak and experienced SEVERE muscular pain throughout my entire body, not only on the inside but tender to the touch on the outside as well. I have a high tolerance to pain but this pain brings me to tears!!! I have such difficulty with a flight of stairs and cannot even wash my long hair without stopping 2-3 times due to the pain in my arms and cramping in my hands. When I went to my pharmacy to pick up MY Zocor, I mentioned what I had done to my pharmacist and he immediately replied with "Are your muscles sore or cramping?" WOW, there was my answer to where this ungodly pain was coming from. He suggested I stop taking it all together for a week before continuing with my 40 mg dosage. After one week the pain had not gone away so I called my physician who told me to stay off of it for yet another week and then to cut my pills in half and start back up with only 20mg for 3 mths and get bloodwork done to see where my levels are. I have never experienced anything like this before and have a range of health issues that I deal with on a daily basis. I DID check to see if any of my other medicines were ones listed for drug interactions with Zocor and they are not. I have not taken ANY Zocor for 2 wks now and the only difference is that I am no longer sensitive to the touch. ALL of my muscles within my body have not more painful, no less but still EXTREMELY PAINFUL, almost unbearable!!! From what I have read regarding Zocor and its side effects, specifically the 80mg dosage, leaves me quite frightened to say the least!! All info speaks of high risk of "Myopathy", muscle injury, muscle breakdown, muscle disease, damage to central nervous system, liver damage and kidney damage, failure and even death. At first I just figured if I stopped the Zocor for awhile, as suggested, that the pain would subside and my body would return to normal. But now that its been 2 wks with no relief, I decided I'd better seek info and professional advice other than my current physician. I AM EXTREMELY WORRIED!!!! I've done my research on the side question now would be...How do I find out if I've done permanent damage to myself? How is Myopathy diagnosed and is there a treatment/cure?? Any suggestions on controlling this severe pain??
Posted Tue, 12 Feb 2013 in Medicines and Side Effects
Answered by Dr. Sheeba Stephen 6 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I can understand that you are extremely worried due to the recent turn of events and the severe pain you experiencing.

Now, 80mg is the highest approved dose of Zocor, which is recommended for use. However, as you have mentioned, this high dose can be associated with a risk of myopathy. But only a very small proportion of people actually develop significant myopathy due to such cholesterol-lowering medication. Large-scale studies show that the incidence of myopathy as a side effect of such medication is only around 1 in 10,000.

Since you have developed severe pain and muscle soreness after taking the 80mg dose, it is likely that you have developed a myopathy. Now, myopathy is a general term for conditions, which affect the muscles. There can be wide variations in the degree to which the muscles can be affected. Usually three levels of severity are seen:
1) Myalgia - just muscle pain or soreness without any significant inflammation or muscle damage
2) Myositis - where there are inflammatory changes also, but without any permanent muscle damage.
3) Rhabdomyolysis - a severe form, where there is severe inflammation, leading to breakdown / destruction of the muscle cells.

Now the evaluation of this myopathy, to find out how severe the problem is will involve:
1) A detailed physical examination
2) Checking the blood levels of an enzyme called Creatinine Kinase

If Creatinine Kinase is significantly elevated (more than 10 times the normal level), then it indicates a more severe form of myopathy. In such cases, further investigations like an electromyogram (EMG) or a muscle biopsy may be required.

So, if your pain is severe and persistent, then I would suggest that you consult a doctor for further evaluation of your problem. But the good news is that most cases of medication-induced myopathies are mild and there is no permanent damage caused. With adequate rest (i.e. avoiding further muscular activity) and symptomatic pain relief the problem may gradually subside.

Wish you all the best.

Dr. Sheeba Stephen
Emergency Medicine Specialist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor